Tennessee, 2022

Damaging Winds in Tennessee, July 8, 2022

July 8, 2022 · NWS MRX · 3 events in 3 counties and zones

A large complex of thunderstorms moved southeast from Kentucky and Middle Tennessee into East Tennessee in the late afternoon. Isolated wind damage occurred in a few areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A large complex of thunderstorms moved southeast from Kentucky and Middle Tennessee into East Tennessee in the late afternoon. Isolated wind damage occurred in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 2:40 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 8, 2:40 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
340 PM EDT Fri Jul 8 2022

.SHORT TERM...(Today through Tomorrow)

Key Messages:

1. Hot and humid conditions are once again leading to Heat Index
values in the triple digits across the central and southern valley.

2. Incoming showers and thunderstorms will be capable of producing
damaging straightline winds, hail, and flooding from torrential
rainfall.

Discussion:

Currently showers and thunderstorms are forming across the area,
with the most intense and widespread coverage across eastern
Kentucky into Middle Tennessee as outflow storms are converging into
a more linear complex. Expect this complex to continue to move
east/southeastward through the afternoon into the evening hours.
Mesoanalysis in our area indicates MLCAPE of near or above 2000 J/kg
in northeast TN and southwest VA, and higher amounts further south
in the valley where they've had sunnier skies leading to more
destabilization. A bit more shear in the atmosphere associated with
a weak LLJ across the southern Ohio Valley, but still pretty low
with less than 15 knots of deep layer shear. Whenever storms are
able to move into the forecast area they'll once again have high dew
points in the mid to upper 70's to help create heavy downpours. 1
hour Flash Flood Guidance values are generally 1-2 inches across
northeast TN and southwest VA, so with multiple rounds possible
tonight the main threat from storms will likely switch from strong
winds to flooding.

Multiple rounds of storms this evening into overnight as shortwaves
traverse along the quasi-stationary boundary across the southern
Ohio Valley. Certainty on the extent and timing of these possible
rounds overnight is low at this time due to wide model variability.
The picture will hopefully become clearer once this initial round
moves through the southern Appalachian area.

Moving into tomorrow the convective activity will continue to be a
threat for most of the day as that frontal boundary across the
southern Ohio Valley finally gets shoved southward into the
Tennessee Valley. Think the strength of these storms should
hopefully be weaker than what we've seen over the past several days,
but the flooding risk will likely be at it's highest, depending on
how much rain we get this afternoon and evening.

ABM

.LONG TERM (Saturday Night through Thursday Night)...

Key Messages:

1. Daily rain chances thanks to afternoon showers and thunderstorms.
Frontal passage possible on Wednesday.

2. Near normal temperatures, with a slight break in the humidity for
Sunday and Monday.

Discussion:

Broad upper level ridging out west will continue to persist through
next week. Several impulses will slide southeast through the Ohio
river valley around the periphery of the western ridge, keeping rain
chances in the forecast most days along with an upper level trough
swinging through the Great Lakes mid week next week.

Showers will taper Saturday evening overnight into early Sunday
morning as the front clears the area and pushes to our south and
southeast. Typical diurnal summertime convection for next seven days
is expected, except for Wednesday which will be influenced by a
passage of an upper level trough to our north and associated cold
front and Monday which is likely to be dry. The arrival of the
trough midweek will bring a front through East Tennessee on
Wednesday bringing more rain.

Near normal temperatures expected for the remainder of the weekend
and through next week. Short breaks in humidity on Sunday and after
the front on Wednesday before moving back into our summertime humid
airmass once again.

Wellington

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and thunderstorms again this afternoon, but should be more
isolated in coverage until later this evening. A line of storms
will move in from east KY, but still some uncertainty on the exact
path of incoming storms. Another round will be possible overnight,
but still low confidence on if it will go through northeast TN or
southeast TN. Fog once again expected at sites that get heavy rain
today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             76  92  72  87  71 /  50  80  60  40  10
Knoxville McGhee Tyson Airport, TN  74  88  71  85  70 /  60  70  60  50  10
Oak Ridge, TN                       73  88  70  85  69 /  60  70  50  40  10
Tri Cities Airport, TN              69  84  68  81  64 /  60  70  60  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 7 PM EDT /6 PM CDT/ this evening for
     Anderson-Bledsoe-Bradley-Hamilton-Knox-Loudon-Marion-McMinn-
     Meigs-Northwest Blount-Northwest Monroe-Rhea-Roane-
     Sequatchie-West Polk.

VA...NONE.
&&
Hazardous weather outlook, Jul 8, 2:41 PM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
341 PM EDT Fri Jul 8 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
341 PM EDT Fri Jul 8 2022 /241 PM CDT Fri Jul 8 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will once again be possible this
afternoon and evening. The primary threat will be damaging wind
gusts. Additionally, localized flash flooding is possible,
especially in areas impacted by stronger storms the previous days.
Flooding of small streams, ponding of low lying areas, and street
flooding are all possible.

A Heat Advisory is in effect for this afternoon across portions
of East Tennessee. See product for additional details. If
spending any time outside, take frequent breaks in the shade and
stay hydrated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected on Saturday. A
few severe storms, with damaging winds and heavy downpours, will
be possible over the southern half of the forecast area Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for Today, mainly during the
afternoon and evening hours.

In the hours before

Special weather statement, Jul 8, 3:19 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
419 PM EDT Fri Jul 8 2022

TNZ014-VAZ001-082100-
Claiborne TN-Lee VA-
419 PM EDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northeastern
Claiborne and southwestern Lee Counties through 500 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harrogate, or near Middlesboro, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tazewell, Harrogate, Cumberland Gap and Powell River Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3663 8344 3660 8346 3660 8347 3659 8346
      3644 8353 3657 8370 3662 8365 3662 8363
      3664 8361 3665 8357
TIME...MOT...LOC 2018Z 292DEG 8KT 3658 8363

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DGS
Special weather statement, Jul 8, 3:32 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
432 PM EDT Fri Jul 8 2022

TNZ036-069-082115-
Anderson TN-Knox TN-
432 PM EDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of central Anderson and
north central Knox Counties through 515 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Halls, Rocky Top, Norris,
Andersonville, Powell and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3609 8427 3623 8415 3618 8394 3617 8392
      3617 8391 3616 8391 3617 8390 3617 8387
      3615 8379 3591 8403
TIME...MOT...LOC 2032Z 297DEG 13KT 3612 8419

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DGS

The radar

The Knoxville radar (KMRX), 35 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 8, 4:05 PM EST
Where
Knox County, 0.56 mi E of Three Pts
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.070, -83.770

Photos showed trees that were blown down.

Thunderstorm Wind, Hamblen

When
July 8, 4:45 PM EST
Where
Hamblen County, 2.15 mi SSE of Cherokee Lake
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.220, -83.370

Trees were blown down around the county.

Thunderstorm Wind, Marion

When
July 8, 4:40 PM CST
Where
Marion County, 1.38 mi S of Whitwell
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.180, -85.530

Several trees were blown down near and south of Whitwell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047436, 1047437, 1047438.